I am an 18 year old male with a history of OCD and non-allergic rhinitis in addition to the disorder I describe. In late January as part of an effort to find the cause of my implacable lethargy and nudged in this direction by recurrent episodes of 'greying out' that were becoming more frequent, I underwent a tilt table test. The results were that my heart rate increased from ~ 80 bpm to 130 bpm upon being tilted (the increase began sharply as soon as I was tilted) and this heart rate gradually settled down to about 100 bpm after twenty minutes. I was given sublingual nitrate which caused my heart rate to increase again to ~ 130 bpm. The heart rate increase was accompanied by palpitations which lasted until the test was completed but on the day of the test doctors were unable to replicate my symptoms of presyncope. No syncope occurred during the test. For days after the test I was very significantly impaired. Other symptoms I experienced that appeared to be related to a common condition included: severe post-prandial fatigue (to the point it was difficult to organise my thoughts and even to talk for about 2-3 hours after eating a meal—a sandwich with wholemeal bread would be enough to trigger this), cognitive sluggishness (not too remote from the complex of symptoms an ADHD person would experience), post-exertional fatigue (I would not be able to function adequately after exercising and was effectively bed or chair-ridden until I had a very long episode of sleep—for obvious reasons I would never, ever exercise in the morning), fatigue in response to being in any sort of hot environment (especially hot showers), muscular discomfort (mostly after exercising, it was very similar to what one feels preliminary to stretching) that would be relieved temporarily by stretching and gave me urges to 'compress' affected limbs (I would place one leg in tight spaces, for instance in between lounge cushions on which one generally sits and the backrest of a lounge), urges to lean on things while standing (such as bathroom mirros while brushing my teeth) and excessive thirst (a relative counted twenty-eight 600mL bottles of water on the floor near my bed once). It was inductively strong that the episodes of 'greying out' and other symptoms, according to specialists I am in consultation with, were related to the observed phenomenon during the tilt test which confirmed a diagnosis of postural orthostatic tachycardia. I was given Inderal 40mg, half of which I was instructed to take twice daily, so 20mg in the morning upon waking up and 20mg at night. My response to the medication was uncanny in the positive stense. For several days, after years of this illness, I was asymptomatic. I was expecting to make a full recovery but my symptoms began returning after about a week. Some symptoms appeared to be remain controlled by the Inderal, including the post-prandial fatigue and accompanying drowsiness, but others, such as the muscular pain, the cognitive sluggishness, the 'greying out' and the muscular pain, began returning. I expressed the failure of the medication to control my symptoms beyond a week to my doctor, and he wanted to increase my dosage as he apparently always intended because 'I am a big guy' and a 20mg dose of Inderal twice a day (40mg/day) is what he would give a six year old (actually, I'm not a 'big guy at all, I am 70kg and 6'0”). My dose was increased to a full tablet at night and half a tablet in the morning and then once again to one full tablet in the morning and one at night over the period of two weeks (it worked out to be more than that). All of the symptoms that were returning before the dose was increased the first time worsened, and suspicions that the Inderal was influencing my mood seem to be confirmed by my moodiness getting worse as well, so now I began experiencing a side effect. I quickly tapered my dose from 80mg/day to 60mg/day and then back to 40mg/day. In the last 24 hours I have taken 20mg two times, so it has been a very short time since the tapering of the medication finished. It is important to stress there has continues to be a full resolution of my post-prandial fatigue, which was the most distressing of my symptoms, but I am at a total loss for why my improvement for the first few days of taking the medication was so holistic and significant, whereas now I am once again impaired, even now when I'm on a similar dose to that I first took. I have tried many medications in the past, including ones prescribed for depression because doctors suspected I was atypically depressed, and they have not yielded the same results as Inderal. There have been no significant changes in lifestyle or diet since starting the treatment, with one exception, so what may account for the initial efficacy of the medication versus its efficacy now? I do know that propranolol reduces the sodium present in urine and sodium affects blood pressure and blood volume, and the major change in my diet over a long period has been a decrease in the amount of salt I consume, which I imagine is still relatively high. However, over the last 24 hours I have been consuming more salt, a deviation from the trend, to no avail, at least yet. My blood pressure is 'not too low, not too high'. I am looking for alternative explanations. Should I push for my doctor to prescribe a second line of treatment, in the form of a medication like midodrine or fludrocortisone? Would you personally approve of a second-line pharmacological intervention if I was one of your patients? Should I be concerned about interactions between my current medication, propranolol, and any of these two other medications that make one of them less effective or that imperil my health, save that fludrocortisone requires auxiliary potassium supplementation?
To summarise my questions:
What may account for the initial efficacy of the Inderal versus its efficacy now? Given the dose has remained the same?
Should I broach with my doctor my thoughts about using more medications, to target the postural orthostatic tachycardia symptom complex in different ways? Do you personally think more intervention is warranted given that the medication I am taking now is not having the effect it did?
Would Florinef or midodrine interact with propranolol in such a way that is dangerous or one of these medications is rendered less effective because of the other? (From my understanding, potassium depleting drugs are only dangerous with beta-blockers that prolong the QT interval of the heart, which I don't think propranolol does, but I don't want to show up to an appointment with my doctor appearing uninformed, so if I am wrong, I would like to know.)
Thank you very much for taking the time to read this.